Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 18, 2018, 9:18 PM EDT for Jackson County, Kentucky. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 9:18 PM EDT (01:18 UTC)
- Expired
- May 18, 2018, 10:56 PM EDT
- In force
- 98 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WGUS53 KJKL 190118
FFWJKL
KYC109-190315-
/O.NEW.KJKL.FF.W.0006.180519T0118Z-180519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
918 PM EDT FRI MAY 18 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Central Jackson County in southeastern Kentucky...
* Until 1115 PM EDT
* At 918 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
McKee, Turkey Foot, Olin, Shop Branch, Annville, Foxtown, Waneta,
Bradshaw, Cornelius, Mildred, Gray Hawk, Wind Cave, Lakes, Brazil,
Hurley, Alcorn, Settle Store, Macedonia, Welchburg and Deese.
Additional rainfall amounts of a half to one inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3731 8405 3756 8408 3757 8403 3758 8396
3755 8391 3730 8391
$$
GREIF1 follow-up statement
987
WGUS73 KJKL 190256
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1056 PM EDT FRI MAY 18 2018
KYC109-190305-
/O.CAN.KJKL.FF.W.0006.000000T0000Z-180519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KY-
1056 PM EDT FRI MAY 18 2018
...THE FLASH FLOOD WARNING FOR CENTRAL JACKSON COUNTY IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3731 8405 3756 8408 3757 8403 3758 8396
3755 8391 3730 8391
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 7:55 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 18, 7:55 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 755 PM EDT Fri May 18 2018 .UPDATE... Issued at 746 PM EDT FRI MAY 18 2018 Made some adjustments so far throughout the evening to pops and weather, as we continue to monitor showers and thunderstorms moving through the area. The best coverage is now across the northern half of the CWA, where we have likely pops, with more scattered convection across the southern CWA. Expect a diminishing trend in showers and thunderstorms as we continue to head through the evening and lose daytime heating. A new forecast package was sent out to reflect the changes in the pops/weather. Updates have also been made to make sure the hourly temp, wind, and dew points forecasts match up with current observations. All updates have been published and sent to NDFD/web. Will continue to monitor radar and make more updates to pops/weather as needed as well. && .SHORT TERM...(This evening through Saturday night) Issued at 300 PM EDT FRI MAY 18 2018 Scattered to numerous showers and storms will be ongoing across eastern Kentucky this afternoon through early this evening. This activity should taper off to isolated to scattered showers and isolated storms tonight, after we lose daytime heating. Showers and storms should begin to increase in number again by mid to late Saturday morning, as a trough of low pressure moves across the region. Locally heavy rainfall and isolated instances of flooding will be possible on Saturday, especially during the afternoon and early evening hours. The rain should steadily taper off Saturday night, as the trough moves off to our east. Temperatures will continue to run above normal, with lows the next two nights expected to fall only into the low to mid 60s, with highs on Saturday forecast to max out in the upper 70s and lower 80s. Winds should be generally light and variable outside any thunderstorms or intense rain showers. .LONG TERM...(Sunday through Friday) Issued at 400 PM EDT FRI MAY 18 2018 Mean ridging across the western Atlantic coupled with progressive flow aloft from Canada through the Tennessee Valley and a nearby frontal boundary will keep a warm and unsettled pattern in the offing across eastern Kentucky. High temperatures will continue to range in the low-mid 80s with lows generally cooling into the low- mid 60s. Despite weak upper ridging and relatively lower moisture moving in Sunday, the approach of some weak height falls and a frontal boundary combined with residual moisture will bring the chance for showers and thunderstorms through the afternoon into the evening. Increasing return flow, approach of an upper impulse pushing into the upper Midwest and Great Lakes, and proximity of the aforementioned front will bring better chances of showers and storms Monday. A northern stream disturbance rotating through Quebec by midweek will attempt to push the frontal boundary south across eastern Kentucky, creating additional shots for rainfall. May see an overall lull in precipitation later Wednesday into Thursday behind the front and ahead of a surface ridge off to the north as drier northwest flow filters in through the upper levels. However, speedy return flow via energy approaching out of the west will bring rain chances back by the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 756 PM EDT FRI MAY 18 2018 A warm front pushing northward through the state today has been the basis spawning showers and thunderstorms across eastern Kentucky. As the warm front continues to progress north of the state overnight, expect the main source of energy and showers/thunderstorms to shift northward as well. Coverage will also continue to be hampered by the loss of daytime heating through the evening, so expect thunder potential to cease by 3Z (if not before) with only scattered to isolated showers remaining overnight. In fact, if low/mid clouds clear out of a particular TAF site, can't rule out some fog development during the late night/early morning hours. By daybreak, deep SW flow in place will work to pull warm/moist and unstable air into the region, allowing for the development of more showers and thunderstorms throughout the day. Storms tomorrow could see better organization, and could produce heavy rains, strong winds, and hail. Given the uncertainty of exactly when and where these storms will set up in relation to the TAF sites, kept VCTS mentioned through the morning, but expect more widespread coverage across all of eastern Kentucky during the afternoon so went prevailing -SHRA AND VCTS. If a storm does impact a particular TAF site, VIS will likely be affected. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...AR LONG TERM...GUSEMAN AVIATION...JMW
Hazardous weather outlook, May 18, 3:55 PM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 355 PM EDT Fri May 18 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 355 PM EDT Fri May 18 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible through this evening, and could produce locally heavy rainfall which could cause isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL/AR
In the hours before
Special weather statement, May 18, 7:05 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
705 PM EDT FRI MAY 18 2018
KYZ058-068-069-182345-
Jackson-Estill-Rockcastle-
705 PM EDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON AND CENTRAL ROCKCASTLE COUNTIES...
At 705 PM EDT, a strong thunderstorm was located over Orlando, or
near Mount Vernon, moving north at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Vernon, Boone, Donaro, Morrill, Bummer, Threelinks, Robinet,
Kerby Knob, Horse Lick, Roundstone, Clover Bottom, Lake Linville,
Climax, Jinks, Renfro Valley, Disputanta, Brazil, Shirley, Sandgap
and Pine Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3754 8435 3753 8430 3752 8430 3751 8426
3753 8423 3752 8420 3756 8416 3756 8409
3763 8412 3760 8399 3730 8416 3730 8418
3728 8419 3728 8422 3732 8439
TIME...MOT...LOC 2305Z 196DEG 22KT 3737 8426
GREIFLocal storm report, May 18, 7:25 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
725 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM LIGHTNING SOMERSET 37.08N 84.61W
05/18/2018 PULASKI KY BROADCAST MEDIA
HAY BARN STRUCK BY LIGHTNING AND IS NOW ENGULFED IN
FLAMES. PICTURE SEEN VIA SOCIAL MEDIA.
&&
GREIFSpecial weather statement, May 18, 7:31 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
731 PM EDT FRI MAY 18 2018
KYZ058-068-069-190015-
Jackson-Estill-Rockcastle-
731 PM EDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...WESTERN
JACKSON AND NORTHEASTERN ROCKCASTLE COUNTIES...
At 731 PM EDT, a strong thunderstorm was located over Loam, or 9
miles west of McKee, moving north at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
McKee, Carico, Morrill, Threelinks, Robinet, Kerby Knob, Shop Branch,
Waneta, Horse Lick, Blackburn, Clover Bottom, Jinks, Brazil, Hurley,
Shirley, Sandgap, Blanton Flats, Middlefork, Collingsworth and Loam.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3752 8420 3756 8416 3757 8409 3764 8413
3767 8409 3764 8400 3739 8397 3732 8411
3734 8412 3731 8413 3730 8416 3752 8423
TIME...MOT...LOC 2331Z 178DEG 20KT 3739 8415
GREIFSpecial weather statement, May 18, 8:06 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
806 PM EDT FRI MAY 18 2018
KYZ058-069-111-114-116-190045-
Jackson-Lee-Clay-Estill-Owsley-
806 PM EDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OWSLEY...
SOUTHWESTERN ESTILL...JACKSON...SOUTHWESTERN LEE AND NORTHWESTERN
CLAY COUNTIES...
At 806 PM EDT, a strong thunderstorm was located over Mcwhorter, or 7
miles northeast of London, moving north at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Irvine, McKee, Ravenna, Rice Station, Kings Station, Zekes Point,
Shop Branch, Maulden, Mummie, Tyner, Privett, Bradshaw, Earnestville,
Calloway Crossing, Wisemantown, Brazil, Weedon, Hurley, Settle Store
and Drip Rock.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3725 8394 3725 8400 3727 8405 3773 8407
3772 8384 3726 8380 3722 8394
TIME...MOT...LOC 0006Z 188DEG 18KT 3722 8401
GREIFLocal storm report, May 18, 8:34 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
834 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM FLASH FLOOD 4 SW SALYERSVILLE 37.71N 83.12W
05/18/2018 MAGOFFIN KY EMERGENCY MNGR
FLASH FLOODING WAS OCCURING ON RT. 30 NEAR THE MIDDLE
FORK OF THE LICKING RIVER, MAKING THE ROAD IMPASSABLE.
POSSIBLE DAMAGE TO ROADWAY.
&&
JMWIXSpecial weather statement, May 18, 9:05 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
905 PM EDT FRI MAY 18 2018
KYZ050-051-058-059-190145-
Montgomery-Estill-Bath-Powell-
905 PM EDT FRI MAY 18 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN POWELL...
MONTGOMERY...WESTERN BATH AND NORTHWESTERN ESTILL COUNTIES...
At 905 PM EDT, strong thunderstorms were clustered over Ewington, or
over Mount Sterling, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Stanton, Owingsville, Jeffersonville, Camargo, Clay
City, Sharpsburg, Clay Lick, Levee, Kimbrell, Flat Creek, Odessa,
Bourbon Furnace, Calloway Crossing, Wiseman Crossing Station, Virden,
Prewitt, Vaughns Mill, Hardwick and Crooks.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3821 8368 3772 8386 3772 8409 3775 8408
3778 8411 3781 8408 3782 8410 3784 8410
3784 8408 3782 8407 3785 8406 3783 8400
3787 8403 3787 8402 3792 8399 3793 8397
3812 8408 3826 8390
TIME...MOT...LOC 0105Z 206DEG 13KT 3809 8391
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:06 PM EDT | Special Weather Statement | JKL | Estill, Jackson | 39 min |
| May 18, 8:09 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson | 2 hr |
| May 18, 9:05 PM EDT | Special Weather Statement | JKL | Bath, Montgomery, Powell | 40 min |
| May 18, 9:21 PM EDT | Areal Flood Advisory | JKL | Bath, Estill, Montgomery, Powell | 94 min |
| May 19, 2:41 PM EDT | Special Weather Statement | JKL | Breathitt | 34 min |
| May 19, 2:42 PM EDT | Special Weather Statement | JKL | Fleming | 33 min |
| May 19, 3:12 PM EDT | Special Weather Statement | JKL | Magoffin | 33 min |
| May 19, 3:36 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan, Rowan | 114 min |
| May 19, 3:43 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin | 47 min |
| May 19, 3:59 PM EDT | Special Weather Statement | JKL | Wayne | 31 min |
| May 19, 4:27 PM EDT | Special Weather Statement | JKL | Johnson, Martin | 48 min |
| May 19, 4:34 PM EDT | Special Weather Statement | JKL | Owsley | 41 min |
| May 19, 5:16 PM EDT | Special Weather Statement | JKL | Knox | 44 min |
| May 19, 5:43 PM EDT | Special Weather Statement | JKL | Bell | 47 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.